IE 11 is not supported. For an optimal experience visit our site on another browser.

Antidepressants and your sex drive

<strong>What are your options when your depression drugs seem to affect your libido over the long term?</strong></p>
/ Source: WebMD

The opinions expressed herein are the guest's alone and have not been reviewed by a WebMD physician. If you have a question about your health, you should consult your personal physician. This event is meant for informational purposes only.

Question: I've been taking an antidepressant for three years now and I have no sex drive. My husband has to beg me. Should I seek an alternative?

Answer: Many people have approached their depression with the belief that it is lifelong for them. They begin taking an antidepressant and find their sexual desire and sometimes functioning make a change for the worse. That's when I recommend that people not think of dealing with their depression by medication only and that they work toward getting off the antidepressant.

So far, fairly good results have been found for treating depression when antidepressants are combined with cognitive behavioral therapy. I recommend that you consider that approach.

Right now, sexual side effects are found with most antidepressant medications. If you have the patience and the fortitude to do a trial of several different ones to see if you can be on one that does not affect you that way, that would be another approach.

Louanne Cole Weston, Ph.D., is a licensed marriage, family, and child counselor and a board-certified sex therapist in practice since 1983. Her work in the field of human sexuality includes extensive experience as a therapist, educator, and researcher.